Five people died from drug overdoses each day last year in Washington, on average. Here’s what experts say about how to be safe and find help:
Opioids include heroin, and prescription painkillers like oxycodone and fentanyl. A person can lose consciousness and stop breathing.
Risks include: Taking more often or in higher doses than prescribed; moving on to using heroin or pills bought on the street that can contain other substances; using opioids with alcohol or other drugs.
Signs that a person has overdosed include: can not be awakened; slow or no breathing; pale, ashy, cool skin; blue or gray lips and fingernails. If you think someone has overdosed, call 911.
For instructions on giving naloxone (a medication that can be used to reverse opioid overdoses) and rescue breaths, visit st.news/naloxone.
Fentanyl is a super-strong synthetic opioid. There are pharmaceutical forms used for anesthesia and pain, but fentanyl is also made illicitly and sold on the street, often in counterfeit prescription pills.
There is no way to know if a pill has fentanyl in it based on look, smell or taste.
To reduce the risk of an overdose: Assume that any pill not from a pharmacy probably has fentanyl; do not use alone; carry naloxone.
Meth is a powerful stimulant. Dangers associated with meth include overheating, heart attack, stroke and not breathing. Risks include: Using too much; staying high for too long; using meth with other drugs or alcohol; using alone. Other stimulants, like cocaine, have similar risks.
More information is available at stopoverdose.org, a state-funded site run by the University of Washington, which also has instructions on how to get naloxone.
The Washington Recovery Help Line is available 24 hours a day at 866-789-1511 and crisisconnections.org. It has a locator for nearby clinics and programs that offer medication-assisted treatments for opioid use disorder.